Alert archive / Colorado / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 114, NWS Pueblo, CO

August 11, 1997Baca County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 11, 1997, 10:16 PM MDT for Baca County, Colorado. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 11, 1997, 10:16 PM MDT (04:16 UTC)
Expired
Aug 11, 1997, 11:20 PM MDT
In force
64 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Baca County, CO

The radar

The Pueblo radar (KPUX), 191 km from the middle of the area, began a volume at 04:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 10:33 PM MDTHail 0.75Walsh, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.3 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1997-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 292 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1997-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 185 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
292 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
185 m²/s²
0-3 km storm-relative helicity
284 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

704 
WUUS1 KPUB 120417 RRA
SVRPUB
COC009-120520-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
1016 PM MDT MON AUG 11 1997

* SEVERE THUNDERSTORM WARNING FOR
  NORTHEASTERN BACA COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 1120 PM MDT
 
* SOME LOCATIONS AFFECTED
  TWO BUTTES THROUGH 1030 PM
  HIGHWAY 116 EAST OF TWO BUTTES THROUGH 1120 PM

* AT 1015 PM RADAR SHOWED A SEVERE STORM NEAR TWO BUTTES...OR 15
  MILES NORTHEAST OF SPRINGFIELD MOVING EAST AT 30 MPH.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL AND DAMAGING WINDS.



IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY.

SR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:02 PM MDT, 8 hours 14 minutes earlier.

Area forecast discussion, Aug 11, 2:02 PM MDT, 8 hours 14 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
200 PM MDT MON AUG 11 1997

CHALLENGE TODAY...DETERMINING LIKELIHOOD OF THUNDERSTORMS TONIGHT.
MODELS IN GENERAL AGREEMENT ON FEATURES TO EFFECT OUR WEATHER TONIGHT.
ALL INDICATE A FAIRLY SIGNIFICANT DISTURBANCE TO TRACK NORTHEAST ACROSS
CWA TONIGHT...WITH SLIGHTLY VARYING SOLUTIONS ON ACTUAL TRACK.
DISTURBANCE APPEARS VISIBLE IN WATER VAPOR PICTURES STREAKING ACROSS
ARIZONA AT THIS TIME...WHERE CONVECTION HAS FLARED IN RESPONSE TO IT
ACROSS NORTHEAST ARIZONA.  EXPECT JET STREAK ASSOCIATED WITH THIS TO
TRACK NORTHEAST ACROSS COLORADO THIS EVENING...FLARING CONVECTION ACROSS
CWA.  MOIST LOW LEVEL EASTERLY WINDS WILL AID IN THE GROWTH OF THE
CONVECTION...ALLOWING SOME STORMS TO BECOME STRONG ACROSS THE SOUTHEAST
PLAINS.  WITH DEWPOINTS REMAINING IN THE UPPER 50S TO LOWER 60S ACROSS
THE PLAINS...THERE IS STILL GOOD POTENTIAL FOR HEAVY RAINERS.  IN
ADDITION...THE DOPPLER WIND PROFILER SUGGESTS THAT WINDSHEAR HAS BECOME
MORE FAVORABLE FOR SEVERE CONVECTION...WITH NORTHWESTERLY FLOW ALOFT
AND SOUTHEASTERLY FLOW IN THE LOWER LEVELS.  THE SHEAR IS NOT GREAT IN
SPEED OR DIRECTION BUT NONE-THE-LESS SUFFICIENT TO PRODUCE AN ISOLATED
ROTATING STORM.  WITH A SIGNIFICANT INCOMING DISTURBANCE AND THE
ATMOSPHERE PRIMED FOR CONVECTION...WILL FORECAST ABOVE MOS POPS
TONIGHT.  DUE TO THE AMOUNT OF MOISTURE IN THE AIR...WILL ALSO GO A
LITTLE ABOVE MOS TEMPS...EXCEPT AT ALS WHERE MOS LOOKS GOOD.

LW

In the hours before

Special weather statement, Aug 11, 6:46 PM MDT, 3 hours 30 minutes before
COZ074-077-120150-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
646 PM MDT MON AUG 11 1997

...STRONG THUNDERSTORM MOVING ACROSS EASTERN HUERFANO AND NORTHWEST
LAS ANIMAS COUNTY...

A STRONG DEVELOPING THUNDERSTORM WILL MOVE ALONG AND SOUTH OF
HIGHWAY 10 EAST OF WALSENBURG THROUGH 700 PM BRINGING VERY HEAVY
RAIN...GUSTY WINDS UP TO 40 MPH...SMALL HAIL...AND FREQUENT
LIGHTNING.

AT 645 PM...PUEBLO DOPPLER RADAR SHOWED THIS STRONG THUNDERSTORM 10
MILES NORTHEAST OF WALSENBURG...MOVING EAST AT 20 MPH.

IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER
INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN
OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET
INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY
FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE.
Special weather statement, Aug 11, 8:59 PM MDT, 1 hour 17 minutes before
COZ077-079-081-120505-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
859 PM MDT MON AUG 11 1997

...STRONG THUNDERSTORMS MOVING ACROSS THE SOUTHEAST PLAINS...

A LINE OF STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHERN BENT
COUNTY...NORTHEAST LAS ANIMAS COUNTY AND NORTHWEST BACA COUNTY
THROUGH 1000 PM.  THESE THUNDERSTORMS WILL PRODUCE TORRENTIAL
RAINFALL WITH RATES UP TO TWO INCHES PER HOUR...WIND GUSTS UP TO
40 MPH...SMALL HAIL...AND FREQUENT DANGEROUS LIGHTNING.

THE STORMS WILL BE APPROACHING PRITCHETT BY 1000 PM.

AT 858 PM...DOPPLER RADAR SHOWED THE LINE OF THUNDERSTORMS EXTENDING
FROM LAS ANIMAS TO JUST NORTH OF KIM.  MOVEMENT WAS EAST AT 30 MPH.

SR
Special weather statement, Aug 11, 9:36 PM MDT, 40 minutes before
COZ077-080-081-120540-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
936 PM MDT MON AUG 11 1997

...LINE OF STRONG THUNDERSTORMS MOVING ACROSS PROWERS...BACA AND
EASTERN LAS ANIMAS COUNTIES...

A LINE OF STRONG THUNDERSTORMS WILL MOVE ACROSS CENTRAL AND SOUTHERN
PROWERS COUNTY...EASTERN LAS ANIMAS COUNTY...AND BACA COUNTY
THROUGH AT LEAST 1030 PM.

THE THUNDERSTORMS WILL BE NEAR LAMAR AND SPRINGFIELD BY 945 PM.

THE THUNDERSTORMS WILL PRODUCE BRIEF HEAVY RAIN...WIND GUSTS UP TO
50 MPH...SMALL HAIL AND FREQUENT LIGHTNING.  WHEN THE STORMS
APPROACH YOU...MOVE INDOORS TO A SAFE PLACE OF SHELTER.

AT 935 PM...DOPPLER RADAR SHOWED THE STORMS EXTENDING FROM 5 MILES
WEST OF LAMAR...TO 7 MILES WEST OF SPRINGFIELD...AND TO KIM.
MOVEMENT WAS EAST AT 35 MPH.

SR
Special weather statement, Aug 11, 10:07 PM MDT, 9 minutes before
COZ076-077-120510-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1008 PM MDT MON AUG 11 1997

THE URBAN AND SMALL STREAM FLOOD ADVISORY FOR CROWLEY COUNTY AND
OTERO COUNTY EXPIRED AT 1000 PM.  A SMALL STREAM FLOOD ADVISORY WILL
REMAIN IN EFFECT FOR FAR SOUTHEAST LAS ANIMAS COUNTY UNTIL 1115 PM.

SHOWERS AND THUNDERSTORMS HAVE MOVED EAST OF CROWLEY AND OTERO
COUNTIES.  HOWEVER...STRONG THUNDERSTORMS PRODUCING HEAVY RAIN WILL
CONTINFUE ACROSS FAR SOUTHEAST LAS ANIMAS COUNTY UNTIL 1100 PM...
MAINLY ALONG AND SOUTH OF HIGHWAY 160 AND SOUTHEAST OF KIM.

SR
Special weather statement, Aug 11, 10:08 PM MDT, 8 minutes before
COZ076-077-120510-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1008 PM MDT MON AUG 11 1997

THE URBAN AND SMALL STREAM FLOOD ADVISORY FOR CROWLEY COUNTY AND
OTERO COUNTY EXPIRED AT 1000 PM.  A SMALL STREAM FLOOD ADVISORY WILL
REMAIN IN EFFECT FOR FAR SOUTHEAST LAS ANIMAS COUNTY UNTIL 1115 PM.

SHOWERS AND THUNDERSTORMS HAVE MOVED EAST OF CROWLEY AND OTERO
COUNTIES.  HOWEVER...STRONG THUNDERSTORMS PRODUCING HEAVY RAIN WILL
CONTINUE ACROSS FAR SOUTHEAST LAS ANIMAS COUNTY UNTIL 1100 PM...
MAINLY ALONG AND SOUTH OF HIGHWAY 160 AND SOUTHEAST OF KIM.

SR

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 6:59 PM MDTSevere Thunderstorm WarningPUBOtero76 min
Aug 11, 7:21 PM MDTSevere Thunderstorm WarningPUBLas Animas59 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.